Hail, Pawnee
- When
- August 17, 6:40 PM CST
- Where
- Pawnee County, 2 mi N of Pawnee City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.149, -96.150
The hail was accompanied by wind gusts estimated at 50 mph.
Isolated thunderstorms developed near a warm front over northeast Kansas and moved into extreme southeast Nebraska an hour or so before sunset. One storm produced nickel size hail and wind gusts of at least 50 mph in Pawnee county before it weakened slightly as it moved east across the Missouri River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms developed near a warm front over northeast Kansas and moved into extreme southeast Nebraska an hour or so before sunset. One storm produced nickel size hail and wind gusts of at least 50 mph in Pawnee county before it weakened slightly as it moved east across the Missouri River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 17, 2:00 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT FRI AUG 17 2007 .DISCUSSION... THUNDERSTORM CHANCES THE NEXT SEVERAL DAYS ARE THE PRIMARY FORECAST CONCERN. WARM FRONT HAS LIFTED SLOWLY NORTH INTO SOUTHERN NEBRASKA EARLY THIS AFTERNOON WITH BOUNDARY BETWEEN KHJH AND KBIE AT 19Z. VISIBLE SATELLITE LOOP SHOWING INCREASING CU NEAR THE MID LEVEL INSTABILITY GRADIENT ALONG THE SOUTHERN BORDER. MODELS LIFT INSTABILITY POCKET NORTHEAST THIS AFTERNOON INTO TONIGHT TO NEAR THE NORTHERN BORDER BY 06Z WHERE LOW LEVEL BOUNDARY ALSO EXPECTED TO BE LOCATED. MID LEVEL WAVE MOVING INTO THE AREA TONIGHT AND LOW LEVEL JET EXPECTED TO ENHANCE CONVECTION NORTH OF THE BOUNDARY WITH WARM ADVECTION COMING INTO PLAY OVER EASTERN PARTS OF THE CWA LATE TONIGHT. HAVE CONTINUED TO CARRY SOME CHANCE POPS NORTH EARLY TONIGHT THEN EXPANDED SOUTH AND EAST LATE. EXTENT AND LOCATION OF CONVECTION TONIGHT MAKES LOCATION OF THE SURFACE BOUNDARY UNCERTAIN FOR SATURDAY BUT HAVE LIMITED MENTION OF POPS TO NORTHERN AREA FOR NOW. MODELS HANDLING OF SHORT WAVES OVER THE SOUTHERN PLAINS WILL BEAR WATCHING SATURDAY INTO SATURDAY NIGHT AS 12Z MODELS BRING SYSTEM INTO EASTERN KANSAS JUST SOUTH OF THE CWA DURING THIS TIME. HAVE COVERED WITH SLIGHT POPS FOR SATURDAY NIGHT FOR THE FAR SOUTH. UNCERTAINTY CONTINUES THROUGH THE REMAINDER OF THE SHORT TERM AS BOUNDARY REMAINS NEAR THE AREA SUNDAY INTO MONDAY AS NEXT SURFACE SYSTEM TAKES SHAPE OVER THE WESTERN HIGH PLAINS WITH MODELS STALLING FRONT WEST OF THE AREA ON MONDAY. HAVE COVERED THIS PERIOD WITH SLIGHT POPS FOR NOW. TEMPERATURES WILL ALSO BE TRICKY DURING THE SHORT TERM DEPENDING ON BOUNDARY LOCATION AND EXTENT OF CLOUDS AND RAIN. USED A BLEND OF MAV AND MET GUIDANCE FOR THE PERIOD. REGION IS ON THE SOUTHERN EDGE OF STRONGER FLOW IN THE EXTENDED PERIOD WITH ANOTHER STALLED SURFACE BOUNDARY INDICATED OVER THE AREA. UNCERTAINTY IN TIMING OF SHORT WAVES LEADS TO A BROAD BRUSH SOLUTION WITH SOME POPS MENTIONED THROUGH THE PERIOD WITH TREND TOWARD HPC GUIDANCE. && .AVIATION... FOR THE FOLLOWING TAF SITES...KOFK/KOMA/KLNK MVFR AND IFR CONTS ACRS MUCH OF THE AREA. WRMFNT AT 19Z IS JUST N OF THE KANSAS/NEBRASKA BDR. STRATUS AND DRIZZLE WERE REPORTED NEAR ALBION. CLD CIGS IN AREAS OF EXTENSIVE CLOUDS IS AROUND OVC015. LO LVL CLDS MAY ERODE A BIT IN SERN NEBRASKA. HWVR...LO CLDS AND CIGS ARE EXPCD TO PERSIST IN NERN NEBRASKA. A FEW TSRA MAY OCR OVERNIGHT ALONG WITH CIGS AT OFK AND OLU GOING DOWN TO BLO OVC010 WITH 2-5 MILES IN FOG. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 504 PM CDT FRI AUG 17 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 504 PM CDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SATURDAY SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. THE THUNDERSTORMS WILL OCCUR ALONG AND NORTH OF SEVERAL BOUNDARIES THAT EXTENDED ACROSS EASTERN NEBRASKA. ONE WAS A WARM FRONT IN SOUTHEAST NEBRASKA AND THE OTHER WAS A FRONT THAT STRETCHED FROM NORTH CENTRAL NEBRASKA INTO WEST CENTRAL IOWA. THUNDERSTORMS SHOULD INCREASE LATER THIS EVENING ALONG AND NORTHEAST OF THE LATTER FRONT AS THE LOW LEVEL JET STRENGTHENS. SOME OF THIS ACTIVITY COULD LINGER INTO SATURDAY MORNING...ALTHOUGH THE INTENSITY SHOULD DECREASE SOME. THIS BOUNDARY COULD PROVIDE THE FOCUS FOR STRONG OR POTENTIALLY SEVERE THUNDERSTORMS SATURDAY AFTERNOON...ALTHOUGH MOST OF THE ACTIVITY COULD BE NORTH OR NORTHEAST OF THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE REGION THROUGH THE PERIOD NEAR A BOUNDARY THAT IS FORECAST TO MOVE INTO THE AREA AND THEN BECOME NEARLY STATIONARY. STRONG OR SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY FROM LATE AFTERNOON INTO THE EVENING HOURS. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING OVER THE AREA. SPOTTER ACTIVATION MAY ALSO BE REQUIRED ACROSS NORTHEAST NEBRASKA AND PARTS OF WEST CENTRAL IOWA LATE SATURDAY AFTERNOON. CHERMOK
The Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail was accompanied by wind gusts estimated at 50 mph.
Thunderstorm wind gusts of around 60 mph took down 5 power poles west of Auburn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40761, 47792.